Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 78, NWS Wichita, KS

October 3, 2019Harper County, Sumner County, Kansas

NWS Wichita, KS issued this flash flood warning at Oct 3, 2019, 7:15 AM CDT for Harper County, Sumner County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2019, 7:15 AM CDT (12:15 UTC)
Expired
Oct 3, 2019, 11:15 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Harper County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 9:04 AM CDTHEAVY RAIN 3.25 Nw Harper, KS
Oct 3, 9:21 AM CDTFLASH FLOOD3 S Anthony, KSREPORTS OF WATER OVER HIGHWAY 179 SOUTH OF ANTHONY AND K-44 EAST OF ANTHONY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 126 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WGUS53 KICT 031215
FFWICT
KSC077-191-031615-
/O.NEW.KICT.FF.W.0078.191003T1215Z-191003T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
715 AM CDT Thu Oct 3 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Harper County in south central Kansas...
  Sumner County in south central Kansas...

* Until 1115 AM CDT.

* At 714 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Wellington, Anthony, Harper, Conway Springs, Caldwell, Attica,
  Argonia, South Haven, Mayfield, Milan, Hunnewell, Bluff City,
  Danville, Waldron, Freeport, Perth, Corwin, Riverdale, Runnymede
  and Crystal Springs.

This includes Interstate 35 between Mile Markers 1 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3700 9835 3738 9835 3739 9781 3742 9781
      3741 9742 3737 9736 3700 9731

$$

VAUGHAN
1 follow-up statement
158 
WGUS73 KICT 031609
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1109 AM CDT Thu Oct 3 2019

KSC077-191-031615-
/O.EXP.KICT.FF.W.0078.000000T0000Z-191003T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harper KS-Sumner KS-
1109 AM CDT Thu Oct 3 2019

...THE FLASH FLOOD WARNING FOR HARPER AND SUMNER COUNTIES WILL EXPIRE
AT 1115 AM CDT...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Minor flooding is occurring over some roadways. Thus 
a county flood warning will be in effect. Please continue to heed 
any remaining road closures.

LAT...LON 3700 9835 3738 9835 3739 9781 3742 9781
      3741 9742 3737 9736 3700 9731

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 6:44 AM CDT, 31 minutes earlier.

Area forecast discussion, Oct 3, 6:44 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
644 AM CDT Thu Oct 3 2019

...Updated Aviation Discussion...

.SHORT TERM...(Today through Saturday night)
Issued at 315 AM CDT Thu Oct 3 2019

Today-Tonight:
Models show persist low level moisture and warm air advection
continuing into this evening over southern sections, especially to
the areas south/west of KICT. Some locally heavy rain is possible
across far south, but not expecting it to be widespread enough to
warrant a watch. To the north, mainly lighter showers are
anticipated. The extensive clouds and precipitation will keep
temperatures will below normal today. Given the forecast 850MB
moisture/warm air advection, will keep small chances going
south/west of KICT into this evening. Chances increase later in
the night as warm air advection increases and spreads over much fo
the area, with best chances along/west of Highway 14.

Friday:
The best lift/precipitation will spread into central KS on Friday
morning. The low level return flow will lead to a enough surface
warm air advection to nudge temperatures over 70 in far southern
sections.

Friday night-Saturday:
Another round of showers/storms are expected late Friday night
and Saturday in warm air advection ahead next cold front. This
cold front should traverse the area during the day on Saturday.
Temperatures will be a bit tricky with warm start and warm air
advection ahead of the front, and then clearing/downslope flow
partially offsetting the cold air advection behind the front.
-Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 315 AM CDT Thu Oct 3 2019

Some challenge on Sunday how fast/far south cold front will go,
leading to potential light precipitation from overrunning across
southern sections on Sunday. Was inclined to go dry, but opted
just to trim northern extent for now given model run to run
variability and upper trough axis still west of forecast area
Sunday morning. Otherwise medium range models show relatively dry
period, as west southwest to zonal upper flow prevails during the
period. Suspect initialization high temperatures are about 2-4
degree too cool on Tuesday-Wednesday given the westerly upper
flow. -Howerton

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 625 AM CDT Thu Oct 3 2019

Overnight, steady showers and occasional thunder have persisted
across south central and southeast Kansas. This has mainly
affected KICT and KCNU, producing reduced visibilities and IFR
level clouds as well. Expect these showers and thunderstorms,
temporarily reduced visibilities, and low clouds to persist
throughout much of the morning. Rain chances will slowly wane by
mid- day or early this afternoon, at which point VFR flight
conditions should return to all area airports for the remainder of
the forecast period. Late tonight, there will be additional
chances of a shower or storm in central Kansas, but confidence in
aviation impacts is rather low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  53  68  64 /  80  30  20  30
Hutchinson      59  52  66  62 /  30  30  30  40
Newton          59  51  66  61 /  40  20  30  30
ElDorado        57  52  68  62 /  50  20  20  20
Winfield-KWLD   59  53  71  64 /  80  20  20  10
Russell         63  50  61  60 /   0  40  60  40
Great Bend      63  51  64  60 /  10  60  60  40
Salina          61  51  63  61 /   0  20  50  50
McPherson       59  52  65  61 /  10  30  40  40
Coffeyville     63  54  73  64 /  40  10  10   0
Chanute         59  52  68  62 /  40  10  10  10
Iola            60  52  67  61 /  30  10   0  10
Parsons-KPPF    62  53  71  63 /  40  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...TAV
Hazardous weather outlook, Oct 3, 5:00 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
500 AM CDT Thu Oct 3 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
500 AM CDT Thu Oct 3 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms, some with moderate to heavy rain are
forecast for much of today and could linger into this evening. The
area to the west and south of Wichita will likely get the most rain
during this period. Flooding of typical flood prone areas is
possible from the heaviest downpours.

Another round of storms is expected to develop after midnight, with
the bulk of the storms west of a line from Salina to Wichita to
Arkansas City.

No severe thunderstorms are expected today or tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Shower and thunderstorms will linger Friday morning, mainly over
central Kansas. These are not expected to be strong or severe.

More showers and storms are expected to develop late Friday night,
and continue on Saturday. Strong to severe storms are possible
Saturday afternoon and early evening across south central and
southeast Kansas. The primary threat will be 50 to 60 mph winds and
small hail.

There is a small chance of storms Sunday afternoon in extreme
southeast Kansas. If any storms develop, they are not expected to
be strong or severe.

Another chance of storms returns to most of the area Wednesday
night. No organized severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 5:47 AM CDTAreal Flood WarningICTHarper, Sumner30 hr
Oct 3, 10:57 AM CDTRiver Flood WarningICTSumner21 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.